Current issues of ACP Journal Club are published in Annals of Internal Medicine


Etiology

β-Blockers and asthma increased the risk for anaphylaxis during contrast media studies

ACP J Club. 1991 Nov-Dec;115:92. doi:10.7326/ACPJC-1991-115-3-092


Source Citation

Lang DM, Alpern MB, Visintainer PF, Smith ST. Increased risk for anaphylactoid reaction from contrast media in patients on β-adrenergic blockers or with asthma. Ann Intern Med. 1991 Aug 15;115:270-6.


Abstract

Objective

To evaluate whether the frequency and severity of anaphylactoid reactions during intravenous contrast media studies (ICMS) are associated with asthma or exposure to β-adrenergic blockers.

Design

Case-control study of patients who had ICMS from July 1987 to June 1988.

Setting

Tertiary care, referral-based U.S. medical center.

Patients

Of 28 978 ICMS completed, adverse reactions were recorded in 63 patients; 49 of these were anaphylactoid. Patients were matched for age (± 5 y) and sex, type and osmolality of contrast medium, and date (± 4 d) of procedure. 34 patients reacting during computed tomography were matched to 2 controls each; 15 patients who had reactions during intravenous pyelography, digital subtraction angiography, and venography were matched to 1 control each. Patients who reacted (n = 49) and patients in the control group (n = 83) were similar with respect to antihistamine and corticosteroid medicafion use.

Assessment of risk factors

Medical record reviewers, blinded to case-control status and study aims, extracted information on prescription for, or use of, β-adrenergic blocking drugs within 3 months of ICMS, and on the presence of asthma, defined as the use of anti-asthma medication and evidence of variable airflow obstruction.

Main outcome measures

Anaphylactoid reactions were defined as occurrence, within 20 minutes of infusion, of ≥ 1 of urticaria, angioedema, throat constriction or stridor, bronchospasm, hypotension (drop in systolic blood pressure of ≥ 30 mm Hg), syncope, and cardiac dysrhythmia or arrest associated with urticaria or angioedema.

Main results

β-blocker exposure or asthma was present in 19 patients who reacted (39%) and in 13 patients who were controls (16%) (odds ratio [OR] 3.43, 95% CI 1.45 to 8.15, P = 0.005). With correction for asthma, the risk for anaphylactoid reaction associated with β-blocker exposure was increased (OR 3.07, CI 1.15 to 8.21, P 0.025); with correction for β-blocker use, the risk for anaphylactoid reaction with asthma increased (OR 4.54, CI 1.03 to 20.1, P = 0.046). 34 reactions (69%) were severe, and 5 patients were hospitalized. All 6 patients with asthma had bronchospasm with anaphylactoid reaction. 5 of 13 patients receiving β-blockers became hypotensive, and 3 were hospitalized.

Conclusion

Asthmatic patients or those using β-blocking medications are at increased risk for anaphylactoid reaction from radiographic contrast media.

Source of funding: The Fund for Henry Ford Hospital.

Address for article reprint: Dr. D.M.Lang, Mail Stop 107, Division of Allergy, Critical Care, and Pulmonary Medicine, Hahnemann University, Broad and Vine Streets, Philadelphia, PA 19102-1192, USA.


Commentary

Anaphylactoid reactions to intravenous contrast media commonly used in radiologic procedures are infrequent but can be serious and potentially life threatening. Clinical and laboratory observations suggest that the reduced β-adrenergic responsiveness of patients with asthma or pharmacologic β-adrenergic blockade increases the risk for an anaphylactoid reaction and that these reactions may be severe or refractory to treatment. This well-conducted case-control study suggests that the risk for an anaphylactoid reaction is approximately 4.5 times greater in patients with asthma and 3 times greater in patients receiving β-blockers.

Overall, anaphylactoid reactions were infrequent. Assuming that the controls were representative of all patients receiving contrast media, 84% of the procedures were done in patients without these risk factors; thus a baseline risk of approximately 1 per 811 procedures (0.12%) can be estimated. This risk was increased to 1 per 179 patients with asthma (0.56%) and 1 per 265 in patients who were taking β-blockers (0.38%). The population attributable risk, which indicates the excess incidence of reactions among the population because of asthma or exposure to β-blockers, was approximately 28%.

The increased risk for anaphylaxis occurred in patients with asthma who had taken medication within 3 months of the imaging procedure. Unfortunately, a history of asthma requiring medication within the previous 3 months or current β-adrenergic blocker therapy is an insensitive marker of risk in an individual patient. Fewer than 1 in 244 patients with such a history had an anaphylactoid reaction.

Clinicians and radiologists may find it prudent to reconsider the benefits of information to be gained from a radiologic procedure in light of the increased risk for some patients, compared with alternative imaging modalities such as magnetic resonance imaging or ultrasonography. If intravenous contrast media are used, high-risk patients could be pretreated with glucocorticoids and antihistamines. Low-osmolality contrast media, which reduce the risk for an anaphylactoid reaction, could be substituted. This approach warrants rigorous economic evaluation. Despite the remarkable advances in imaging, inexpensive, sensitive, and specific tests to identify patients who will experience anaphylactoid reactions to contrast media are still needed.

Marc D. Silverstein, MD
Mayo ClinicRochester, Minnesota, USA.